49yo - Just diagnosed with Stage 3 DLBCL

Hi all,

It's 3rd June, and after being told last night I definitely have DLBCL after a Biopsy last Tues, I'm going to be signing the consent form tomorrow and starting the R-CHOP Chemo on Monday.

Whilst there has been worry and fear from those around me, I feel unnaturally calm. I've had a *huge* lump under my arm since the end of February, and frankly getting a clear diagnosis and plan is more of a relief than anything else....

I also wonder if my long-term (low dosage) of Sertraline may of course be stopping any gnashing of teeth and wailing?

I'm also in a very lucky position that I can work flexible hours with no pressing time constraints - which must help?

I've decided to keep a diary of what meds + effects I have on a daily basis, as I think that will give me a clear view of progress (and even being on Prednisolone for a few days is providing massive relief already)

Anyway - I'll post here with any comments or questions as life takes a small diversion for the next 6 months or so.

Cheers everyone,

DengieBloke (somewhere in the Essex Marshes!)

  • So.... as the day as gone on.... 

    I still feel 'stoned' - a little nauseous - but that could just be munching on too many sweet things... 

    I would say it is akin to a hangover at the moment, and I've spent half the day asleep or dozing.

    I'm also getting a little pain from the 'lump' which I've not had before - but can only assume that's because the R-CHOP 'bleach' is doing it's job. Paracetamol soon solves that though.

    All in all... much, much better than I was expecting. 

    I even managed to run the gauntlet of DWP and apply for PIP [Personal Independence Payments] earlier.... As to them being approved is another matter of course Joy

  • Hi  all sounds rather normal. Highly lively the pain is being caused by the Chemo attacking your mass.  

    Like a hangover can indeed be a good description but will pass as the Chemo effects pass...... do remember that you do need to keep drinking water (2 - 2 litres a day) through and between treatments as this is main way to flush out the toxins released any the treatment and will protect your kidneys.

    You do need to expect to be knocked back for PIP by DWP...... I often think that it’s their default setting. You obviously appeal but if you have not taken advise from a Macmillan Benefits Adviser do so as it takes some specific language to get the boxes tucked. I was knocked back but got PIP at the higher rate on appeal - good luck.

    Mike - Thehighlander

    It always seems impossible until its done - Nelson Mandela

    Community Champion Badge

    Click to see how to add details to your profile

  • Hi, glad to hear it’s all currently better than you expected.  I’ve never been stoned but usually equate the chemo days as like being sat on a flight, just lots of sitting around not doing much but feeling tired for not doing anything. 

    The effects are cumulative so whilst you probably/hopefully won’t get every side effect, what you do get will build up a bit each time.

    Week 2 is when your blood counts will drop and you might find fatigue sets in however that’s not been my experience to date but that might be because I’ve tried to keep my fitness up as much as possible.  On the days you feel ‘good’ get out and about, make the most of your energy levels and bank it. 

    As the chemo affects your healthy cells as well as the rogue ones and has a very drying effect on the body you may find that the skin on your hands and feet are affected so I would recommend keeping them moisturised. Plus mouth issues are apparently common and I’m afraid sweet treats won’t be your friend if you are affected in this way as it helps breed the bacteria. Ice lollies not ice cream is helpful. Low sugar fruit so berries rather than bananas etc. 

    Hopefully you’ll continue to feel pretty good for the next week as week 1 is typically in my experience really do’able and you’ll probably find any side effects just appear gradually over the coming weeks/months.  

    Week 2 is when you need to be more careful re infections but hopefully they told you to get an in-ear thermometer to keep tabs. 

    Definitely keep drinking the water.

    I was taking Dexamethasone steroids for a short time before starting chemo and this was a higher dose than the Pred steroids. They definitely took the pain away almost instantly but you might find you are now on a lower dose than before which might account for some reoccurring pain.

    Any concerns with anything though phone your nurse team they’ve seen it all before and have solutions for most side effects so don’t suffer in silence.

  • Hi everyone.

    It's now 1 week later after my first cycle, and I'd thought I'd share my experience.

    Honestly... I feel a bit of a fraud at the moment - I feel in rude health, no pain, no sickness, just a bit prone to napping.

    The meds have been very kind to me, and it's amazing how quickly you become inured to swallowing 20 pills or stabbing yourself in the stomach with a hypo.

    I recognise that I've been *extremely* lucky so far - and I just pray that it continues this way.

    One word of caution I would make... On Friday I felt so good, I sat at my desk and did 4 hours of work (bearing in mind I was on day 5 of Cycle 1) - I paid for it later by feeling the need to snooze for 3 hours!

    Another thing that's been a positive for me is that I've spent most of my adult life watching what I eat as even a sideways glance at a cream cake would pile pounds on. At the moment I have the appetite of several Olympic weightlifters, and am enjoying food to the max - it also seems that the Chemo has 'killed' whatever has caused me IBS for the last 25 years.... My 'system' has never operated better!

    I just hope that those about to start their first cycle have an equally positive experience (and that it continues for me)

    Cheers,

    DengieBloke (Paul)

  • Hi Paul, although I had a different brand of treatment but your description sounds just like my first cycle so don’t feel a fraud..... we are all pleased for you.

    Just remember that the fatigue can sneak up on you so see this as a marathon- take your time as you have a long way to go..... and remember to protect your kidneys so drink 1/2 litres of water every day Thumbsup

    Mike - Thehighlander

    It always seems impossible until its done - Nelson Mandela

    Community Champion Badge

    Click to see how to add details to your profile

  • Don't worry - I'm obsessed with fluids at the moment. I have a water bottle with a scale on it, so I know I'm somewhere around 3 litres a day (more so at the moment whilst it's so hot)

  • Well done just watch you don’t overdo it as there is a fine balance with your bodies electrolytes as we can actually effect the nature balance by overdoing the fluids. I was told normal levels (not in treatment) 1 to 1 1/2 in treatment 1 1/2 to 2

    Mike - Thehighlander

    It always seems impossible until its done - Nelson Mandela

    Community Champion Badge

    Click to see how to add details to your profile

  • My team told me 2 - 3 litres. Maybe it's because I'm 6'3" :-)

  • JoyThumbsup

    Mike - Thehighlander

    It always seems impossible until its done - Nelson Mandela

    Community Champion Badge

    Click to see how to add details to your profile

  • Hi, so pleased you’ve had a good experience so far.

    I’m two thirds in and people assume I must feel terrible all the time but I honestly don’t.  Apart from the pain I suffered at the outset which resulted in my diagnosis I’ve never felt ‘ill’.  I work, albeit from home, Monday to Friday, probably doing longer hours than if I was in the office!  

    I think different health authorities do things slightly differently regarding the drug regimes.  I don’t take anywhere near the number of tablets you suggest, nor do I inject myself etc. But whatever works!

    Just remember that whilst on high dose steroids it can mimic diabetes.  I am not craving sweet stuff particularly but my nurse team told me to avoid high sugar snacks on the first 5 days when I take the highest dose. If you are drinking lots of water to flush the toxins out and keep energy levels up that’s one thing.  If you are constantly thirsty though that might be a sign to scale back on certain foods. Not easy when the steroids also make you hungry! Even with my mouth issues nothing stops me eating :0)

    As with all the side effects prevention is easier than cure.

    Good luck for Week 2.